lR is a 67 yr old male who calls on the phone to speak to the pharmacist. He says he thinks he was given the wrong blood pressure medication because it looks different, and now his blood pressure is out of control and high. 
 
You pull up his file and see that he recently picked up the following medications. 
 
  • Lisinopril 5mg 1qd #30  
  • Ibuprofen 600mg q8h #90
 
Past Medications:
  • Lisinopril 5mg qd. 
  • gabapentin 200mg tid
  • miralax 17 grams qhs
  • trazadone 50mg qhs
 
You ask him for the marking on the new pills and do a pill ID. You discover that he received a new generic and that is why he didn't recognize the pill. He then informs you that he doesn't want that generic brand and wants you to special order the previous brand of generic lisinopril. 
 
Mystery: What is causing the high blood pressure?
 
Solution: The new addition of ibuprofen 800mg tid caused it. 
 
 
References
 
  1. Swartz SL, Williams GH. Angiotensin-converting enzyme inhibition and prostaglandins. Am J Cardiol 1982 Apr 21;49(6):1405-9. 
  2. Espino DV, Lancaster MC. Neutralization of the effects of captopril by the use of ibuprofen in an elderly woman. J Am Board Fam Pract 1992 May-Jun;5(3):319-21.